Florida, 2011

Damaging Wind and Heavy Rain in Florida, October 17 to 19, 2011

October 17 to 19, 2011 · NWS TAE · 8 events in 3 counties and zones

An upper level trough and associated cold front moving in from the west combined with a tropical disturbance in the Gulf of Mexico to produce numerous showers and thunderstorms and localized heavy rainfall. One area of storms moving inland into Wakulla county from Apalachee Bay became strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An upper level trough and associated cold front moving in from the west combined with a tropical disturbance in the Gulf of Mexico to produce numerous showers and thunderstorms and localized heavy rainfall. One area of storms moving inland into Wakulla county from Apalachee Bay became strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Oct 17, 2:00 AM EST, 5 hours earlier.

Area forecast discussion, Oct 17, 2:00 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 AM EDT Mon Oct 17 2011

The National Weather Service in Tallahassee will be testing the
issuance of Area Forecast Discussions (AFD) in mixed case text. If
you wish to provide feedback regarding this test, please call
our office at (850) 942-8833. More information can be found at:

http://www.nws.noaa.gov/om/notification/pns11mixedcasel.htm

.SYNOPSIS...The ridge of high pressure, which was centered over the
region during much of this past weekend, is gradually beginning to
weaken while commencing a slow retreat to the east. The pressure
gradient is gradually tightening over much of the Gulf of Mexico
between this high and the area of tropical low pressure moving
slowly northward through the Yucatan Channel. Some cirrus blowoff
from the low is steadily pushing northward, but skies remain
generally clear across the CWA with temps cooling off well under
light winds.

&&

.SHORT TERM...(Today through Wednesday)...Very challenging and
difficult forecast for the CWA over the short term period as the
ridge of of high pressure at the Sfc which gave us a fair and dry
weekend gives way to a quickly evolving pattern (with important
features approaching from both our south and west. To the south, and
area of low pressure over the Yucatan channel with deep convection
and still some potential for tropical development, continues to
drift slowly to the north. Well to the west, a new shortwave (which
is still over the NW Rockies as of early this morning) is expected
to dive quickly to the southeast, with energy reaching the MS Valley
by Tuesday morning. This shortwave (which will ultimately bring much
cooler and drier air to the region by the end of the week), and how
it interacts with the area of low pressure moving through the
Yucatan will be the key to the evolution of the fcst through Wed.

While confidence remains high that the developing shortwave will
interact with and drive much of the tropical moisture to the
northeast (producing at least some rainfall across the CWA over the
period), confidence is not very high on the timing and final sfc
features produced by this interaction. This lower confidence is
shown in the variance of the model solutions (and run to run
changes), ranging from the fast Canadian and ECMWF runs from 12 UTC,
to the now much slower 00 UTC NAM which does not bring the final SFC
low and cold front through the region until Wednesday. Given the
marked change in the NAM from its prior 12 and 18 UTC runs, HPC has
considered it a slow outlier, and will therefore not give it much
weight this package. The New 00 UTC GFS appears to right in line
with the faster CMC and ECMWF solutions, with a deep layer moisture
field very similar to the Euro. While not initially focusing on a
single Sfc low emerging from the south, this solution favors an
early outbreak to the rainfall, spreading from south to north late
tonight and Tuesday morning. The heaviest total rainfall is still
expected over the SE Big Bend (with 1.5 to 2" possible in this
area), with a potential dry slot forming over western portions of
the CWA Tues Aftn. and evening as the Upper Low digs through the
region. In fact, both the 12 UTC ECMWF and the 00 UTC GFS, now
indicate a 997 mb Sfc Low over Coastal SC by 06 UTC Wed, showing
excellent agreement. Pops should be fairly similar to the previous
package, but may be nudged upward just a bit tonight and Tuesday,
and unless the NAM somehow proves correct, the precip. should come
to a quick end with the cold frontal passage Tuesday night and
Wednesday morning.

As far as any potential for minor coastal flooding, much will still
depend on the final strength, track, and evolution of the merged
area of low pressure. The latest Extra-tropical storm surge guidance
does show the possibility of a 1 to 2 ft storm surge (with the
higher values over the extreme SE FL Big Bend heading towards Cedar
Key), so conditions will need to continue to be monitored. However,
the threat for a higher storm surge still appears to be low at this
time, as the duration of S-SW winds should be limited to a 12-hr
period or less by the expected acceleration of the low. Also, the
GFS typically has a high bias with the onshore flow in many Gulf Low
Events, so expect 20 to 25 kts to be the maximum southerly flow.

.LONG TERM...(Wednesday night through next Monday)...A closed upper
low will be centered over the Ohio valley with a deep trough across
the eastern CONUS at the beginning of the extended period. As the
low lifts to the northeast and weakens, the upper trough will
deamplify with the flow becoming zonal late in the weekend. The next
shortwave and associated surface cold front will approach the region
from the northwest on Monday. This will be a dry period with
temperatures below seasonal norms. Expect to see high temperatures
only in the mid to upper 60s on Thursday and around 70 on Friday.
Highs over the weekend and on Monday will reach the mid to upper
70s. Low temperatures will be in the lower 40s away from coastal
areas Thursday through Saturday and the mid 40s to lower 50s Sunday
and Monday.

&&

.AVIATION...VFR conditions will continue across the Tri-State area
through the forecast period, except for a brief period of MVFR
visibility at VLD and ABY just before sunrise. Daytime winds will be
light from the east to southeast.

&&

.MARINE...The pressure gradient will continue to tighten over the
coastal waters as the area of low pressure crossing the Yucatan
Channel continues to head northward then northeastward over the
southeastern Gulf Of Mexico, with winds and seas expected to reach
small craft advisory levels tonight. Winds and seas are anticipated
to peak late tonight and Tuesday with this low, and will then
increase out of the northwest again on Tuesday night and Wednesday
behind a strong cold front. These northwest winds may reach 25 to 30
knots with higher gusts as the much cooler and drier air rushes out
over the marine area. Winds and seas should subside on Thursday and
Friday as a ridge of high pressure builds in to the north of the
region.

&&

.FIRE WEATHER...Minimum afternoon relative humidity values are
expected to drop below critical thresholds for about 3 to 4 hours
over interior portions of the Florida Panhandle and Big Bend this
afternoon. Despite the low humidity, ERC values are forecast to
remain below 35, with winds and dispersions below critical values as
well. Widespread rains are expected on Tuesday with a dry airmass
returning to the region behind a strong cold front Wednesday and
continuing at least through the remainder of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   89  67  80  62  71 /   0  40  70  30  20
Panama City   85  68  81  57  70 /   0  40  50  20  10
Dothan        88  61  80  52  67 /   0  30  50  20  10
Albany        88  62  77  56  68 /   0  20  60  30  20
Valdosta      89  62  79  62  69 /   0  40  70  40  20
Cross City    86  68  81  67  73 /  10  50  70  40  20
Apalachicola  83  70  81  62  72 /  10  50  60  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...Small Craft Advisory from 8 PM this evening to 8 PM EDT
     Wednesday all legs.

&&

Public/Marine...Gould
Aviation/Fire Wx/Long Term...Barry
Hazardous weather outlook, Oct 17, 3:03 AM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 AM EDT MON OCT 17 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
403 AM EDT MON OCT 17 2011 /303 AM CDT MON OCT 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...A SMALL CRAFT ADVISORY IS NOW IN EFFECT FROM THIS EVENING
THROUGH WEDNESDAY EVENING FOR THE COASTAL WATERS...

...THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE BEACHES OF THE
FLORIDA PANHANDLE AND BIG BEND TODAY...

THE RIDGE OF HIGH PRESSURE WHICH BROUGHT FAIR AND DRY WEATHER TO
OUR REGION OVER THE WEEKEND...WILL GRADUALLY WEAKEN AS IT BEGINS
TO SLIDE EASTWARD TODAY. A DEVELOPING LOW PRESSURE SYSTEM WHICH
HAS CROSSED THE YUCATAN CHANNEL WILL CONTINUE TO MOVE NORTHWARD...
BRINGING A GRADUAL INCREASE IN CLOUDINESS FROM SOUTHEAST TO
NORTHWEST OVER THE AREA. THIS LOW WILL ALSO BE RESPONSIBLE FOR THE
DETERIORATING CONDITIONS OVER THE MARINE AREA AND THE LOCAL
BEACHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE BEACHES OF THE
FLORIDA PANHANDLE AND A HIGH RISK OF RIP CURRENTS FOR THE BEACHES OF
THE BIG BEND ON TUESDAY...

THE ABOVE MENTIONED LOW IS EXPECTED TO BE PICKED UP AND ACCELERATED
TO THE NORTHEAST BY A DIGGING TROUGH OF LOW PRESSURE ON TUESDAY...WITH
A STRONG COLD FRONT MOVING THROUGH THE REGION ON TUESDAY NIGHT AND
WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BEGIN
TO DEVELOP FROM SOUTH TO NORTH OVER THE AREA TONIGHT...AND WILL
CONTINUE FORMING THROUGHOUT THE REGION ON TUESDAY. LOCALLY HEAVY
RAINFALL AND A FEW STRONG STORMS WILL BE POSSIBLE...ESPECIALLY
ACROSS THE FLORIDA BIG BEND. FAIR...BUT MUCH COOLER AND DRIER AIR
WILL DOMINATE THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT A FEW STRONG STORMS
WILL BE POSSIBLE ON TUESDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

The radar

The Tallahassee radar (KTLH), 68 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Franklin

When
October 17, 7:00 AM EST to October 19, 8:00 AM EST
Where
Franklin County, 0.4 mi NE of Carrabelle
Reported by
CoCoRaHS
Coordinates
29.854, -84.655

A 2 day rainfall total of 5.64 was reported by CoCoRaHS site FL-FR-1. A total of 5.13 fell within the first day. No significant flooding was reported.

Heavy Rain, Gulf

When
October 17, 7:00 AM CST to October 19, 7:30 AM CST
Where
Gulf County, 1.6 mi SW of Wewahitchka
Reported by
CoCoRaHS
Coordinates
30.094, -85.209

A 2 day rainfall total of 5.59 was reported by CoCoRaHS site FL-GF-2. A total of 2.42 fell on the first day, and 3.17 fell on the second day. No significant flooding was reported.

Heavy Rain, Franklin

When
October 18, 12:00 AM EST to October 19, 12:00 AM EST
Where
Franklin County, (Aaf)apalachicola Arpt
Reported by
ASOS
Coordinates
29.720, -85.020

A 24 hour rain total of 7.49 inches was reported at the Apalachicola airport. No significant flooding was reported.

Heavy Rain, Franklin

When
October 18, 3:00 AM EST to 7:14 PM EST
Where
Franklin County, 6.82 mi SSE of Apalachicola
Reported by
Mesonet
Coordinates
29.627, -84.943

The Citizen Weather Observer Program station CW8103 located on St. George Island reported a rainfall total of 9.10 in a roughly 16 hour time period. This is not a flood prone area, and no significant flooding was reported.

Heavy Rain, Wakulla

When
October 18, 7:00 AM EST to October 19, 8:00 AM EST
Where
Wakulla County, 8.2 mi SW of St Marks
Reported by
CoCoRaHS
Coordinates
30.076, -84.297

A daily rainfall total of 3.60 was reported by CoCoRaHS site FL-WK-2. No significant flooding was reported.

Heavy Rain, Wakulla

When
October 18, 7:00 AM EST to October 19, 6:00 AM EST
Where
Wakulla County, 7.3 mi SSE of Crawfordville
Reported by
CoCoRaHS
Coordinates
30.072, -84.323

A daily rainfall total of 3.50 was reported by CoCoRaHS site FL-WK-7. No significant flooding was reported.

Heavy Rain, Gulf

When
October 18, 7:00 AM CST to October 19, 8:00 AM CST
Where
Gulf County, 0.6 mi SE of Port St Joe
Reported by
CoCoRaHS
Coordinates
29.804, -85.283

A daily rainfall total of 3.55 was reported by CoCoRaHS site FL-GF-1. No significant flooding was reported.

Thunderstorm Wind, Wakulla

When
October 18, 4:43 PM EST
Where
Wakulla County, 2.76 mi WSW of Hyde Park
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.140, -84.300

A few trees were blown down north of Shell Point. Monetary damage was estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349472, 349473, 348027, 349474, 349475, 349477, 349476, 348026.